Skip to content
My WebMD Sign In, Sign Up

Announcements

Please take some time to click through these links to find out more about our community.

What is a Trigger and When to Trigger a Post
How and Why to Report a Post
Visit our Crisis Assistance Link for resources. For immediate help, call 911 or get to the ER.


Do antidepressants lose their potency
avatar
Cindigal posted:
I do believe that I probably need another change or different med altogether. For a while now I am feeling down especially in the morning and I am taking the following meds: Topamax, Ativan for my anxiety; and synthroid for my thyroid. I just had a full blood panel done and the thyroid level is fine and the dose is fine for the thyroid. I have been Topamax for over a year now. Before that I was taking something else....the name escapes me but I read somewhere that the med I had before makes you gain weight so I told my doc to prescribe a good med that I would not gain weight with. I am going up north for Christmas and I should be more excited about that because I will seeing my mom and sister from Florida. My sister in Chgo is having everyone at her house. I live in central IL. I will be leaving in 10 days....the 20th....for 7 days. I wished I was more excited this year.

I think it was sheer will that pushed me to wrap a few gifts about one week ago. I have a granddaughter thats 3 1/2 years old and my son lives 5 miles away so I will see them before I go on my trip. We will do our Christmas exchange next weekend. I bought things for the three of them. My granddaughter loves Dora the explorer so I bought Dora things. With my family...we do a grab bag.. and I also do my great nieces...three of them. That's all I buy. Usually at this time, I have lists that I have things checked that I did. I am at the fork in the road.

cindigal
Reply
 
avatar
susiemargaret responded:
hello, C --

if you feel that your meds are not helping as much as they should, you need to talk with your dr. various psych meds do lose their effectiveness over time for many people and need to be supplemented or switched to something else.

the med that i assume you are taking for your depression is topiramate/topamax, which is an anticonvulsant. altho it is FDA-approved only for the control of seizures, anticonvulsants such as topamax can also act as mood stabilizers in people with bipolar disorder or post-traumatic stress disorder (PTSD).

even if you change psych meds, you might not begin feeling appreciably better for a couple of weeks, in other words, until or after you are at your sister's house, so let me suggest that you give yourself permission to relax as much as you can and not to push yourself into a frantic round of activities. get as much rest as you need to. if you feel up to more shopping, fine; but if you don't, then just stick to what you've already got. everyone will want to see you more than they want to see the presents, anyway.

i hope you will start to feel better and that your holiday will be a good one.

-- susie margaret
what good is gold, or silver too, if your heart's not good and true -- hank williams, sr.


Featuring Experts

Thomas L. Schwartz, MD, received his medical degree from and completed his residency in adult psychiatry at the State University of New York (SUNY) Up...More

Helpful Tips

Sexual Problems from Meds..What to do!Expert
Serotonin type antidepressants can cause 5-30% of the time- sexual problems such as no orgasm, impotence, no libido. Consider that ... More
Was this Helpful?
27 of 33 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.